Heparin-Induced Thrombocytopenia (HIT) – Part 2
Type 1 HIT is more common than Type 2 HIT and affects about 10% of patients exposed to heparin. It is marked by a rapid but moderate decrease in platelet count to 100 – 150,000/microliter in the first 1 to 4 days after exposure. The mechanism of action is thought to be a direct interaction between heparin and platelets. It will
resolve without interruption of heparin administration. It does not have any major clinical consequences and does not require treatment.
Type 2 HIT is much more serious. It presents as a marked and sometimes severe decrease in platelet count (or thrombocytopenia) with a low of 20,000/microliter possible (normal is 250,00 -500,000/microliter). In patients receiving heparin for the first time it typically occurs between 4 and 14 days after initiation of heparin therapy. Patients who have received heparin in the past and who may be sensitized can show an immediate reaction (within hours).
Copyright 2006 Insidesurgery.com